Texas, 2002

Hail in Texas, April 19, 2002

April 19, 2002 · NWS MAF · 8 events in 3 counties and zones

south of a cold front and dryline triple point. Several splitting supercells were observed, with the left moving members being the dominate severe weather producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms developed during the afternoon of the 19th across the Permian Basin...south of a cold front and dryline triple point. Several splitting supercells were observed, with the left moving members being the dominate severe weather producers. Large hail up to the size of teacups was reported. The storm which produced the most significant damage moved across portions of eastern Andrews and western Dawson Counties. Signigicant hail damage was at a farmstead in Dawson County. Hail damage was also reported to several vehicles traveling on Highway 180 west of Lamesa. Since the event occurred relatively early in the growing season, significant crop damage did not occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 1:23 PM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Apr 19, 1:23 PM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT FRI APR 19 2002

CONVECTIVE INITIATION BEING SLOWED BY UPPER MSTR PLUME ACRS W TX.
STILL MIXING UNDERNEATH CLOUD SHIELD HAS SHARPENED DRYLINE WITH DWPNT
OF 41 AT KHOB TO 65 AT GAIL.  FRONT IS JUST N OF CWFA WITH 3HR
PRESSURE RISES SUGGESTING LITTLE SWD PUSH IS LEFT.  VISIBLE/RADAR
IMAGERY SHOWS TCU/SHRA DEVELOPING NEAR KFST AND NWD ALONG DRYLINE
WHERE SFC TEMPS HAVE CLIMBED TO 90.  MRF WINDS STILL S WITH N40
DWPNTS AND WITH KMAF VWP SHOWING WINDS BACKING EXPECT THAT DRYLINE
WILL NOT BE PUSHING TOO MUCH FARTHER E.  BEST SB INSTABILITY IN NRN
AREAS WHERE RUC FCST SOUNDING MODIFIED WITH BORDEN COUNTY MESONET
DATA SHOWS SMALL NEGATIVE AREA -25 J/KG WITH CAPE TO NEAR 2000 J/KG.
ACCORDINGLY SO EXPECT THAT SCT TSTMS - A FEW SEVERE WILL FORM THIS PM
ALONG AND E OF DRYLINE FROM NEAR LAMESA TO NEAR KFST. CURRENT FCST
HAS MENTION OF SEVERE INCLUDED AND WILL MAKE LITTLE CHANGE. INCREASED
WLY MID LEVEL FLOW WILL FAVOR BETTER EWD PUSH OF DRYLINE TMW AND
EXPECT CONVECTIVE THREAT TO BE CONFINED TO THE E AND FAR S. HEIGHT
FALLS BY SUNDAY AND ALONG WITH EWD PUSH OF DRY AIR WILL MAKE FOR DRY
BUT SLIGHTLY COOLER CONDITIONS.  SOME REINFORCEMENT OF COOLER AIR
SUGGESTED BY AVN MONDAY AND WITH MSTR RETURN/UPSLOPE INTO THE MTNS
SLGHT CHC POPS ARE WARRANTED.  MID LEVEL RIDGING TO PREVAIL THRU
FRIDAY WITH FROPA ADVERTISED THURSDAY.

PRELIMS
MAF  62/85/56/80  322
LSA  59/84/53/78  122
6R6  65/89/61/85  322
MRF  51/82/50/79  2-2
CNM  55/90/53/80  -00

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Special weather statement, Apr 19, 1:00 PM CST, 3 hours 57 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI APR 19 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING...

.SYNOPSIS...
THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR
FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE
A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS.
THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME
NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON.

.THREATS...
SEVERE THUNDERSTORMS...
THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND
UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL
BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING
ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A
SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY
BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS
FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND
DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT
AN ISOLATED TORNADO.

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR
CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND EVENING.

CLL
Special weather statement, Apr 19, 4:49 PM CST, 8 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-200300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT FRI APR 19 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK...
HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY...
UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

IN SOUTHWEST TEXAS...

PECOS AND REEVES

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4
INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 47 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Andrews

When
April 19, 4:57 PM CST
Where
Andrews County, 8 mi E of Andrews
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.317, -102.417

Reported on Highway 176.

Hail, Andrews

When
April 19, 5:05 PM CST
Where
Andrews County, 18 mi E of Andrews
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.317, -102.233

Hail, Dawson

When
April 19, 5:30 PM CST
Where
Dawson County, 6 mi WNW of Patricia
Measured
3 in hail
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
32.583, -102.117

Damage was reported to farm house including: broken windows, roof damage, and significant damage to two vehicles.

Hail, Dawson

When
April 19, 5:35 PM CST
Where
Dawson County, 5 mi W of Lamesa
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -102.033

Damage was reported to several vehicles on Highway 180.

Hail, Gaines

When
April 19, 6:35 PM CST
Where
Gaines County, 14 mi SSW of Seminole
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.533, -102.750

Hail, Andrews

When
April 19, 6:40 PM CST
Where
Andrews County, 13 mi NW of Andrews
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.450, -102.700

Hail, Gaines

When
April 19, 6:41 PM CST
Where
Gaines County, 5 mi S of Seminole
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.650, -102.650

Hail, Gaines

When
April 19, 7:25 PM CST
Where
Gaines County, Seagraves
Measured
0.88 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
32.933, -102.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293341, 5293394, 5293400, 5293395, 5293396, 5293397, 5293398, 5293399.